Lariam: An acceptable risk?
The Defence Committee will publish its report “An acceptable risk? The use of Lariam for military personnel” on the 24th of May.
The use of Lariam, which is an anti-malarial drug, has come under scrutiny because of the number of military personnel who have reported serious side-effects after taking the medication.
Concerns have been raised about whether individuals were properly risk assessed before they were prescribed the medication and whether they were given adequate warning about the side-effects, which have been well documented.
Lariam is associated with a number of side-effects which include:
It should not be prescribed where someone has a previous history of depression or psychiatric disorders.
My colleague, Ahmed Al-Nahhas, has commented on the risks posed by Lariam in this newspaper article
The Defence Committee inquiry, which was set up in response to these concerns, has been tasked with addressing what safety assessments the Ministry of Defence has made regarding Lariam, and how it has dealt with military personnel who have suffered with detrimental side-effects.
There are increasing calls for the drug to be banned entirely. A number of other countries have already taken the decision not to issue Lariam to their armed forces and one of the reasons cited is the difficulty of offering individual advice and risk assessment in an operational context.
The MoD have been clear that their policy since 2004 requires individual risk assessment through patient consultation but the anecdotal evidence is that this simply hasn’t been happening on a consistent basis.
It is difficult to see how Lariam can be prescribed on mass while at the same time ensuring that individuals are given the appropriate consultation which the MoD’s policy requires.
We will have to wait to see what the inquiry’s findings are but hopefully one lesson which has already been learnt is that a blasé attitude to the health and safety of military personnel can no longer be allowed to continue.
It is anticipated that the drug will be banned by the MoD, as highlighted in this article in the Independent.
We have experience of dealing with claims on behalf of military personnel who were given Lariam during their service and have suffered with side-effects as a result.
If you have suffered with psychiatric symptoms after taking Lariam please contact a member of our team.
I am a solicitor at Bolt Burdon Kemp specialising in military claims. If you think you have suffered an injury that could have been avoided, you can contact me free of charge and in confidence on 020 7288 4818 or at firstname.lastname@example.org Alternatively, you can complete this form and one of the solicitors in the team will contact you. You can find out more about the Military team.